Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 103, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2004, 9:35 PM CDT for Stone County, Missouri. It was in force for 55 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2004, 9:35 PM CDT (02:35 UTC)
- Expired
- May 23, 2004, 10:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Stone County, MO
The radar
The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 9:45 PM CDT | HAIL 1 | 5 Nw Kimberling City, MO | |
| May 23, 9:45 PM CDT | HAIL 1 | 5 Nw Kimberling City, MO | |
| May 23, 9:45 PM CDT | HAIL 1.5 | 3 W Cape Fair, MO | |
| May 23, 9:45 PM CDT | HAIL 1.5 | 3 W Cape Fair, MO | |
| May 23, 9:52 PM CDT | HAIL 0.88 | Kimberling City, MO | |
| May 23, 9:52 PM CDT | HAIL 0.88 | Kimberling City, MO | |
| May 23, 9:55 PM CDT | HAIL 1.75 | Kimberling City, MO | |
| May 23, 9:55 PM CDT | HAIL 1.75 | Kimberling City, MO | |
| May 23, 9:57 PM CDT | HAIL 1.5 | 1 N Kimberling City, MO | |
| May 23, 9:57 PM CDT | HAIL 1.5 | 1 N Kimberling City, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 4:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2346 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
422 WUUS53 KSGF 240235 SVRSGF MOC209-240330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 934 PM CDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STONE COUNTY IN SOUTHWEST MISSOURI. * UNTIL 1030 PM CDT. * AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE LEADING EDGE OF THIS SEVERE THUNDERSTORM WAS LOCATED ALONG A LINE EXTENDING FROM 13 MILES WEST OF KIMBERLING CITY TO 7 MILES WEST OF GALENA... AND WAS MOVING SOUTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR GALENA BY 940 PM CDT. NEAR REEDS SPRING BY 955 PM CDT. NEAR KIMBERLING CITY BY 1000 PM CDT. NEAR INDIAN POINT BY 1005 PM CDT. THE TOWNS OF CAPE FAIR...LAMPE AND SILVER DOLLAR CITY ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3683 9330 3682 9360 3652 9360 3651 9335 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:57 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, May 23, 3:57 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 357 PM CDT SUN MAY 23 2004 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE TROUGH/WEAK DRYLINE OVER CENTRAL MISSOURI. MODIFYING OUR 18Z SOUNDING FOR CURRENT SURFACE/DEWPOINT SHOWS THE MLCINH HAS DECREASED NEARLY 100 J/KG SINCE 18Z...AND THAT DOESNT TAKE INTO ACCOUNT ANY MID LEVEL COOLING WHICH MAY HAVE OCCURRED. DRY AIR ALOFT MAY BE CAUSING THE STORMS TO STRUGGLE SOME CURRENTLY...AND MAY ULTIMATELY PREVENT CONVECTION FROM REALLY GETTING ORGANIZED FURTHER SOUTHWARD. HOWEVER...QUICK LOOK OUTSIDE THE OFFICE DOES SHOW TOWERING CUMULUS DEVELOPING AND VISIBLE SATELLITE IMAGERY DOES SHOW CUMULUS BUBBLING UP A BIT ALONG THE DRYLINE INTO BARTON COUNTY. SUSTAINED LOW LEVEL CONVERGENCE MAY BE ENOUGH TO OVERCOME THE DRY AIR ALOFT. SURFACE MOISTURE FLUX CONVERGENCE DOES APPEAR TO BE INCREASING OVER SOUTHWEST MISSOURI AND COMBINED WITH THE WEAKENING CAP IT IS ALLOWING UPDRAFTS TO TRY AND DEVELOP. STRONG INSTABILITY (MLCAPES >3000 J/KG) AND STRONG DEEP LAYER SHEAR (45-55KT) WILL SUPPORT SEVERE THUNDERSTORMS AND MID LEVEL STORM ROTATION IN ANY UPDRAFTS THAT CAN SUSTAIN THEMSELVES. .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. IZZI
Hazardous weather outlook, May 23, 3:13 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN MAY 23 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
313 PM CDT SUN MAY 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
FLOODING.
AND ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
SMALL HAIL
HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED AND TIMING:
ISOLATED FLOODING WILL CONTINUE OVER LOCATIONS THAT RECEIVED HEAVY
RAINFALL SUNDAY EVENING.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY OVER
SOUTHWEST MISSOURI SOUTHWEST OF A PITTSBURG KANSAS TO BRANSON
MISSOURI LINE.
DISCUSSION:
SOME ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
HOURS...HOWEVER THE THREAT OF SEVERE WEATHER HAS GREATLY
DIMINISHED.
SOME LOCALIZED FLOODING WILL CONTINUE OVERNIGHT IN LOCATIONS THAT
RECEIVED HEAVY RAINFALL SUNDAY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOW PRESSURE IS EXPECTED TO REDEVELOP OUT IN THE PLAINS ON
MONDAY AND ANOTHER UPPER LEVEL DISTURBANCE WILL DROP THROUGH
THE NORTHERN PLAINS AND THE MID AND UPPER MISSISSIPPI VALLEY
REGIONS. A FRONTAL BOUNDARY WILL PUSH INTO THE AREA MONDAY
NIGHT INTO TUESDAY AND WILL STALL OUT OVER THE AREA TUESDAY
NIGHT INTO WEDNESDAY. THE BEST CHANCE OF THUNDERSTORM ACTIVITY
ACROSS THE OZARKS WILL BE FROM MONDAY NIGHT INTO TUESDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT. SPOTTERS MAY BE
NEEDED MONDAY NIGHT INTO TUESDAY NIGHT PERIOD AS THE FRONT MOVES
INTO THE AREA.
LINDENBERG/IZZIIn the hours before
Local storm report, May 23, 8:26 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
826 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0824 PM FLASH FLOOD (JLN)JOPLIN MUNI ARPT 37.15N 94.50W
05/23/2004 JASPER MO LAW ENFORCEMENT
INTERSECTION OF HWY 59 AND FF, WEST BOUND LANE OF HWY FF
NEAR DUQUESNE. REPORTED BY LAW ENFORCEMENT.
FEHLocal storm report, May 23, 8:27 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
827 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL HURLEY 36.93N 93.50W
05/23/2004 1.00 INCH STONE MO AMATEUR RADIO
FEHLocal storm report, May 23, 8:42 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0828 PM FLASH FLOOD MOUNT VERNON 37.10N 93.83W
05/23/2004 LAWRENCE MO LAW ENFORCEMENT
FLOODING IN TOWN
0830 PM FLASH FLOOD 3 N STOTTS CITY 37.14N 93.97W
05/23/2004 LAWRENCE MO LAW ENFORCEMENT
WATER OVER HWY 96 NORTH OF STOTTS CITY
FEHLocal storm report, May 23, 8:53 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
853 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 3 N EDWARDS 38.17N 93.17W
05/23/2004 0.75 INCH BENTON MO PUBLIC
0337 PM HAIL LINN CREEK 38.03N 92.72W
05/23/2004 0.75 INCH CAMDEN MO PUBLIC
0425 PM HAIL 5 N CAMDENTON 38.07N 92.75W
05/23/2004 0.75 INCH CAMDEN MO FIRE DEPT/RESCUE
REPORTED BY FIRE DEPT/RESCUE.
0432 PM HAIL LINN CREEK 38.03N 92.72W
05/23/2004 1.00 INCH CAMDEN MO LAW ENFORCEMENT
0438 PM HAIL 5 SW OSAGE BEACH 38.18N 92.68W
05/23/2004 1.00 INCH CAMDEN MO PUBLIC
0440 PM HAIL LAKE OZARKS EAST 38.20N 92.73W
05/23/2004 2.00 INCH CAMDEN MO PUBLIC
0529 PM HAIL 5 NE SLEEPER 37.80N 92.54W
05/23/2004 0.75 INCH LACLEDE MO LAW ENFORCEMENT
0532 PM HAIL LOCKWOOD 37.38N 93.97W
05/23/2004 1.00 INCH DADE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
0534 PM HAIL RICHLAND 37.85N 92.42W
05/23/2004 1.00 INCH PULASKI MO LAW ENFORCEMENT
911 CENTER. REPORTED BY LAW ENFORCEMENT.
0610 PM HAIL (TBN)FT LEONARD WOOD AAF37.75N 92.13W
05/23/2004 2.00 INCH PULASKI MO OTHER FEDERAL
REPORTED BY OTHER FEDERAL.
0636 PM FUNNEL CLOUD MOUNT VERNON 37.10N 93.83W
05/23/2004 LAWRENCE MO AMATEUR RADIO
REPORTED BY AMATEUR RADIO.
0643 PM HAIL MOUNT VERNON 37.10N 93.83W
05/23/2004 1.00 INCH LAWRENCE MO LAW ENFORCEMENT
VIA E-SPOTTER. REPORTED BY LAW ENFORCEMENT.
0644 PM HAIL MOUNT VERNON 37.10N 93.83W
05/23/2004 1.00 INCH LAWRENCE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
0652 PM TSTM WND GST MOUNT VERNON 37.10N 93.83W
05/23/2004 60 MPH LAWRENCE MO PUBLIC
TREE LIMBS DOWN.
0702 PM HAIL PLATO 37.50N 92.23W
05/23/2004 0.88 INCH TEXAS MO FIRE DEPT/RESCUE
0714 PM HAIL PLATO 37.50N 92.23W
05/23/2004 0.75 INCH TEXAS MO FIRE DEPT/RESCUE
0723 PM HAIL 3 SE ROBY 37.49N 92.11W
05/23/2004 0.88 INCH TEXAS MO PUBLIC
0739 PM HAIL 2 N ROBY 37.55N 92.15W
05/23/2004 1.00 INCH TEXAS MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
0815 PM HAIL CRANE 36.90N 93.57W
05/23/2004 0.88 INCH STONE MO AMATEUR RADIO
0815 PM HAIL 3 N CRANE 36.94N 93.57W
05/23/2004 1.00 INCH STONE MO AMATEUR RADIO
0824 PM FLASH FLOOD (JLN)JOPLIN MUNI ARPT 37.15N 94.50W
05/23/2004 JASPER MO LAW ENFORCEMENT
INTERSECTION OF HWY 59 AND FF, WEST BOUND LANE OF HWY FF
NEAR DUQUESNE. REPORTED BY LAW ENFORCEMENT.
0824 PM HAIL HURLEY 36.93N 93.50W
05/23/2004 1.00 INCH STONE MO AMATEUR RADIO
0828 PM FLASH FLOOD MOUNT VERNON 37.10N 93.83W
05/23/2004 LAWRENCE MO LAW ENFORCEMENT
FLOODING IN TOWN
0830 PM FLASH FLOOD 3 N STOTTS CITY 37.14N 93.97W
05/23/2004 LAWRENCE MO LAW ENFORCEMENT
WATER OVER HWY 96 NORTH OF STOTTS CITY
FEHLocal storm report, May 23, 8:58 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
858 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD DIAMOND 37.00N 94.32W
05/23/2004 NEWTON MO LAW ENFORCEMENT
HWY 59 NEAR DIAMOND, WATER OVER THE ROAD
FEHLocal storm report, May 23, 9:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0914 PM FLASH FLOOD DUENWEG 37.08N 94.42W
05/23/2004 JASPER MO LAW ENFORCEMENT
20TH STREET AT THE INTERSECTION OF PROSPERITY AND ERWIN
IS WATER COVERED.
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:14 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 61 min |
| May 23, 7:31 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 44 min |
| May 23, 7:38 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 67 min |
| May 23, 7:45 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone | 60 min |
| May 23, 8:09 PM CDT | Flash Flood Warning | SGF | Newton | 4 hr |
| May 23, 8:24 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 66 min |
| May 23, 8:28 PM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 3 hr |
| May 23, 8:29 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 46 min |
| May 23, 8:38 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 82 min |
| May 23, 8:56 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 64 min |
| May 23, 9:26 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 49 min |
| May 23, 9:51 PM CDT | Tornado Warning | SGF | Stone | 39 min |
| May 23, 10:05 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 25 min |
| May 24, 1:07 AM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.